What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 17, 12:24 PM EST, 36 minutes earlier. Its key messages:
- Isolated storms may redevelop this afternoon with large hail and damaging winds possible east of I-69.
- Showers and thunderstorms Thursday night.
- Cool and dry this weekend with highs mostly in the 50s and lows in the 30s. Frost possible.
Area forecast discussion, Apr 17, 12:24 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
124 PM EDT Wed Apr 17 2024
.KEY MESSAGES...
- Isolated storms may redevelop this afternoon with large hail and
damaging winds possible east of I-69.
- Showers and thunderstorms Thursday night.
- Cool and dry this weekend with highs mostly in the 50s and lows in
the 30s. Frost possible.
&&
.UPDATE...
Issued at 1050 AM EDT Wed Apr 17 2024
Coverage of showers and isolated storms has continued to slowly
increase over the past hour, but overall updraft strengths
continue to struggle as lapse rates remain on the lower side and
convergence is rather weak. Effective shear still on the order
of 40 kts and 1000-1500 J/KG of SBCAPE still exist and should be
maintained over the next several hours with better organization
still expected as the storms approach I-69 and points east.
Grids were updated earlier to adjust to current trends and may
need some additional work as we monitor the evolution.
&&
.DISCUSSION...
Issued at 333 AM EDT Wed Apr 17 2024
A pair of upper level systems will bring 2 rounds of showers and
scattered storms to the area today. The initial round was ongoing in
an zone of isentropic lift per 305K GFS surface moving across
northern Indiana and far southern Lower Michigan at this time. SPC
mesoanalysis indicated virtually no instability. South Bend picked
up a quick >0.10" in less then 1 hour. Given the lack of shear and
no instability, do not expect any severe weather from these showers
and storms. However, the 2nd upper level system approaching from the
west will be accompanied by an occluding front. Several parameters
support the chance for severe weather, especially large hail and
damaging winds east of I-69. Bulk shear (0-6km) was already >
70kts from St Louis to Chicago per SPC mesoanalysis. Made some
major updates to lower shower/storm coverage per HRRR. The
latest HRRR favors VERY limited storm coverage today.
Otherwise, one last system will move across the area Thursday
night before cooler air and drier weather arrives for the
weekend. Severe storms should stay southwest and south of the
area given the surface low track. Rainfall amounts should be up
to half an inch and should not have major impacts on renewal of
recent flooding. At this time, frost is likely Saturday night
and Sunday night. The best chances for freezing temperatures are
near and north of the Michigan border.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 119 PM EDT Wed Apr 17 2024
Thunderstorms, producing heavy rain, are approaching KFWA. The
TSRA risk ends after this line clears.
Otherwise for the TAF period, MVFR stratus is noted upstream
across Illinois. High confidence that this builds into KSBN
over the next couple of hours. These probabilities are much
lower at KFWA, so have retained VFR ceilings there. Wind gusts
diminish this evening as the low, currently over Wisconsin,
depart to the northeast.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 5 AM EDT Thursday for LMZ043-046.
&&
UPDATE...Fisher
DISCUSSION...Skipper
AVIATION...Brown
Hazardous weather outlook, Apr 17, 3:48 AM EST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
448 AM EDT Wed Apr 17 2024
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-180900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
448 AM EDT Wed Apr 17 2024 /348 AM CDT Wed Apr 17 2024/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Isolated thunderstorms this afternoon may be strong to severe with a
threat of hail and damaging winds mainly east of I-69.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated strong to severe thunderstorms with large hail are possible
south of Highway 30 Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-180900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
448 AM EDT Wed Apr 17 2024
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Apr 17, 11:05 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1205 PM EDT Wed Apr 17 2024
INZ017-023-024-216-171630-
Miami IN-Wabash IN-Whitley IN-Southern Kosciusko IN-
1205 PM EDT Wed Apr 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WABASH...SOUTHWESTERN
WHITLEY...SOUTHEASTERN KOSCIUSKO AND NORTH CENTRAL MIAMI COUNTIES
THROUGH 1230 PM EDT...
At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Manchester, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Manchester, South Whitley, Roann, Sidney, Tunker, Ijamsville,
Stockdale, Laketon, Liberty Mills, Collamer, Gilead, and Disko.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4086 8593 4098 8605 4100 8601 4100 8595
4103 8595 4112 8577 4107 8547 4100 8562
4100 8564 4099 8564
TIME...MOT...LOC 1605Z 234DEG 38KT 4096 8589
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MARSILISpecial weather statement, Apr 17, 11:15 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1215 PM EDT Wed Apr 17 2024
INZ008-116-216-171645-
Noble IN-Southern Kosciusko IN-Northern Kosciusko IN-
1215 PM EDT Wed Apr 17 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL NOBLE AND EASTERN
KOSCIUSKO COUNTIES THROUGH 1245 PM EDT...
At 1215 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Syracuse to near North Webster to near Winona
Lake. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Winona Lake, Ligonier, North Webster, Pierceton, Cromwell,
Claypool, Big Barbee Lake, Little Chapman Lake, Oswego, Ridinger
Lake, Wilmot, James Lake, Irish Lake, Knapp Lake, Kimmel, Sechrist
Lake, Big Chapman Lake, Lake Wawasee, and Dewart Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4145 8546 4130 8561 4130 8565 4125 8565
4112 8578 4113 8596 4128 8584 4136 8582
4146 8557
TIME...MOT...LOC 1615Z 237DEG 24KT 4143 8578 4132 8577 4119 8585
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MARSILILocal storm report, Apr 17, 12:07 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
107 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM Hail Hartford City 40.45N 85.37W
04/17/2024 E1.00 Inch Blackford IN Public
Several pictures and reports of hail up to
at least the size of quarters in and around
Hartford City.
&&
LWFSpecial weather statement, Apr 17, 12:13 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
113 PM EDT Wed Apr 17 2024
INZ007>009-171800-
Noble IN-De Kalb IN-Steuben IN-
113 PM EDT Wed Apr 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN STEUBEN...
NORTHEASTERN NOBLE AND NORTHWESTERN DE KALB COUNTIES THROUGH 200 PM
EDT...
At 113 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kendallville to near Avilla. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Auburn, Kendallville, Garrett, Albion, Waterloo, Hamilton, Ashley,
Hudson, Corunna, Lisbon, Fairfield Center, Helmer, Sedan, and
Steubenville.
This includes Interstate 69 in Indiana between mile markers 329 and
341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EDT for northeastern
Indiana.
&&
LAT...LON 4154 8486 4136 8502 4139 8540 4153 8530
4153 8519 4154 8519
TIME...MOT...LOC 1713Z 252DEG 24KT 4150 8517 4140 8526
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, Apr 17, 12:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
121 PM EDT Wed Apr 17 2024
INZ009-018-171745-
De Kalb IN-Allen IN-
121 PM EDT Wed Apr 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ALLEN AND SOUTHEASTERN
DE KALB COUNTIES THROUGH 145 PM EDT...
At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Wayne, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Wayne, Huntertown, Grabill, St. Joe, Leo-cedarville, Concord,
Cuba, Saint Joe, Harlan, Wallen, and Spencerville In Dekalb County.
This includes the following highways...
Interstate 469 between mile markers 23 and 30.
Interstate 69 in Indiana between mile markers 305 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EDT for northeastern
Indiana...and west central Ohio.
&&
LAT...LON 4104 8522 4116 8529 4137 8487 4123 8480
4116 8480
TIME...MOT...LOC 1721Z 243DEG 39KT 4114 8517
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MARSILISpecial weather statement, Apr 17, 12:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
153 PM EDT Wed Apr 17 2024
INZ027-034-171815-
Jay IN-Adams IN-
153 PM EDT Wed Apr 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ADAMS AND
NORTHEASTERN JAY COUNTIES THROUGH 215 PM EDT...
At 153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Geneva, or 7 miles south of Berne, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Geneva, Bryant, Ceylon, Trinity, and New Corydon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EDT for northeastern
and east central Indiana.
&&
LAT...LON 4060 8501 4066 8480 4052 8480 4048 8499
TIME...MOT...LOC 1753Z 253DEG 44KT 4056 8492
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MARSILI